No, finasteride, although it may slightly increase the amount of testosterone in your body, will not impact or cause acne.
I’ve been on the finasteride and minoxidil stacked for a little over a year now, and I’ve had great results with minimal sides.
I just recently got into styling my hair. I’ve been using pomade daily, and I’m concerned about the amount of hair I’ve been seeing on my hands and comb/brush when styling.
I’m wondering if this is indeed increased shedding from the styling product, or if I’m just catching “sticky clumps” of hair from the pomade.
No. The hair above the scalp is dead, so styling products can change the character of the hair, damage it when it is heated with an iron, or be damaged with dye. The hair follicle, which is below the skin, keeps pumping out new hair at a rate of 1/2 inch per month that is not damaged.
I have performed a HAIRCHECK test on this now 24 year old male with a receding hairline last year and then again today. His hair has shown stability and very little loss as the drug finasteride seems to be helping him hold onto his hair. I told him to return in a year for another HAIRCHECK test and to see if his corner frontal recession bothers him. A hair transplant is a viable option.
CONCLUSION AND RELEVANCE: Risk of PED was higher in men with longer exposure to 5?-RIs. Among young men, longer exposure to finasteride posed a greater risk of PED than all other assessed risk factors.
Comment: I have prescribed finasteride since it was first introduced. I have never had a patient with this condition reporting to me that their sexual side effects did not go away. I am having trouble reconciling this data from my own experience in private practice with well over 20,000 patients prescribed finasteride by me and the doctors working for me over two decades.
I’ve been taking finasteride for over a decade. While it slowed my hair loss, it’s now at the point where I’m no longer happy with what I have, especially in the crown area. I was side effects free for the most part early on, but over time and distinctly this last year, the mental fog became noticeable and my libido has also taken a pretty big hit to the point of being a problem. It’s time to throw in the towel and buzz shave. So for those who have quit themselves or looked into it, is there an ideal way to come off the drug? Is cold turkey fine or should I space out doses to every other day to every third etc? I use Proscar split into 4ths but have been off for about 10 days due to prescription running out. I am getting some aches in the junk as a result.
If you stop the finasteride now, after 10 years, you will not only lose all of the gains you had over 10 years but all of the hair you would have lost in that same time period. Maybe your libido is lower because you are aging, not from the finasteride. Stopping it for 3 weeks might give you that answer.
I have done hair transplants on many of the rich and famous. Almost every one of them has told me that it improved their self-confidence and their ability to be themselves. Hair may be the single most important feature of a man. Think of a maneless lion – he might look like a lioness. I remember early in my career when I did a hairline on a Soap Opera 20 year old who was desired by the married women on the show. When he started to lose his hairline, the producers told him they were going to terminate his role. Then, he came to me, got his hair back, and they continued him on the show at about $1million/year. He told me that his image was everything to his career. It is also important to note that since Eisenhower, there has never been a balding present of the United States (except for Donald Trump who hides it poorly and is very sensitive about it). That is because the American Voter believes that balding men are not as trustworthy as hairy men (ref: Men Fitness). I wrote about this before (see here: https://newhair.com/baldingblog/bald-presidents-and-prime-ministers/).
No, finasteride does not produce miniaturized hairs. It may cause new hair to grow or make miniaturized hairs thicker.
I have been off of finasteride for about 7 days and I’m scared of PFS. I have been taking Propecia for 9 months. How common is it for guys to get permanent side effects?
Do you now have sexual side effects? If you have made the decision to stop the finasteride, then it is highly unlikely (statistically) that you will get PFS. Your sex drive should come back after a month or possibly two. Don’t talk yourself into a problem as the placebo effect is real.
I see you mention Scalp Micropigmentation (SMP) being a solution for patients with Alopecia Areata, but doesn’t the trauma from the head tattooing spur an autoimmune reaction? I have a diffuse pattern and would love to make a contrast between black hair and white skin. I have AA on my face (barbae) that resolves itself, however, I’ve been told a hair relocation surgery would not work because it could make these conditions very angry, although I’ve never had it on my scalp. Wouldn’t the permanent hair resolve with treatment even if transplanted since mild AA doesn’t actually “kill” the hair?
We have performed Scalp Micropigmentation on many patients with Alopecia Areata. We have also performed Scalp Micropigmentation on Alopecia Totalis. There has been a problem in our hands activating the primary disease or aggravating the Alopcia Areata. The pigments only go to a depth of about 0.6mm below the skin, while the hair follicles go down between 5-7 mm below the skin, much deeper than the SMP pigments go (see below).
Is the transplant of single hair from the side of the head to the bald spots on top the current top solution?
You must be over 26 to have a hair transplant. The State of the Art is single follicular units, which are taken from the rim of hair around the side and back of your head which is permanent hair that does not get impacted by the balding genes. Each follicular unit contains (in a group of hairs) from 1-4 hairs each.
I am a late 20’s male and I had a question regarding some finasteride side effects.
I was on minoxidil foam for about 6 months, but because of the shedding not stopping and seeing drastic hair loss during the last 2 months, I decided to bite the bullet and try finasteride 1mg. I’ve been on it for about a month and I think I am definitely starting to feel the side effect of erectile dysfunction.
Let me preface this by saying that I’ve never been someone who could have sex 4-5 times in a night or even felt the need or urge to masturbate once a day. I’ve also experienced occasional (once every 10-20 times) instances of not being able to stay hard during intercourse. However, the struggle recently has been something that is definitely noticeable and significant. I recently started dating someone in the last few weeks and I’ve already ran into issues of erectile dysfunction multiple times, which is a lot more frequent than ever before. However, the most alarming issue is during masturbation. I’ve NEVER struggled to stay erect during masturbation, but after starting finasteride, I’ve noticed that I am struggling to even get erect and stay erect for more than a minute. In regards to sexual intercourse, luckily I’ve had some viagra that I acquired a long time ago and I’ve used that a few times to combat this issue, but I don’t see that as a permanent solution.
Has anyone experienced something similar to this before? If you did, did you just stop or continue to take finasteride to see if it will pass?
From what I’ve read, it seems like most of you all have had little or no side effects from taking finasteride 1mg daily so I wanted to see if any of you are avoiding finasteride and finding success.
Your story is not uncommon. You probably have sexual side effects from finasteride. You might try reducing it to one pill every 4 days for 3 weeks. If the ED goes away, increase it to 1 pill every 3 days, and after another 3 weeks, one pill every two days and stay there if there is no ED. Half the dose is 80% as effective on hair as a full dose. Just a suggestion.
According to this man’s text, finasteride and a hair transplant worked together to help him get his hair back. Great job!
As a clinical scientist, I am not clear about your results. I would suspect that if there is a change and you have been on finasteride for a long time until you switch to dutasteride 1 month ago, that the benefits you see are related mostly to the finasteride and not either the dutasteride or the spirinolactone. This is important information for the readers, listening to an expert address your results. I wish you had comparable pictures because the longer hair makes a huge difference in the appearance, and although it does look like there is hair where there was none before, the results may not be as dramatic as you may think they are.